A series of studies and plenty of anecdotal evidence have found a relationship between bisphosphonates and spontaneous fractures, often preceded by aching and bone pain.
To treat osteoporosis, doctors usually recommend calcium supplements, hormones, and most likely a medication to halt bone loss. In fact, they order the bone-loss drugs with such frequency that the most commonly prescribed medication, Fosamax, netted whopping sales of $3 billion in 2007. And those revenues tell just part of the story. Fosamax belongs to a class of drugs called bisphosphanates, which brought in $6.2 billion in 2004, with over 10 million users and a projected annual growth rate of almost seven percent.
Unfortunately, all that money spent may be for naught. A new study just published in The Journal of Orthopaedic Trauma, focuses on a group of patients who were taking Fosamax and suffered unusual fractures of the thigh bone, seemingly as a result of taking the drug. The 20 patients in the study had been on bisphosphonates for an average of 6.9 years, and all reported that their bones “just snapped” across the upper part of the thigh while they walked or stood. Earlier studies and plenty of anecdotal evidence cite a similar relationship between bisphosphonates and spontaneous fractures, often preceded by aching and bone pain. The fractures seem to occur only with long-term use of the drugs — more than five years.
Merck, which manufacturers Fosamax, was quick to point out that the drug reduces hip fracture risk by 95 percent, implying that the bone-busting problem is relatively insignificant when viewed in context. (Although Dr. Joseph M. Lane, chief of the metabolic bone disease service at New York/Presbyterian Hospital, says that hip fractures only “go down 50% with use of these drugs,” — considerably lower than the 95% claimed by Merck.) Whatever the real story, those in the medical community voice the opinion that the fractures are rare enough and the benefits of taking bisphosphonates significant enough to warrant continued use of the drugs.
But bisphosphonates have come under fire for more than busted thigh bones. They also have been implicated in “jaw death,” or osteonecrosis. This is an excruciatingly painful condition in which blood flow decreases to the jaw, causing loose teeth, dramatic gum loss, severe infection, death of bone cells, and eventual collapse of bones and joints. There’s no known cure. The osteonecrosis problem has led to hundreds of lawsuits against Merck, with an anticipated 1,500 to 2,000 lawsuits pending by the end of 2008.
Snapping thigh bones? Rotting jaws? What’s going on here? Why are the drugs that the medical community stands behind as the best way to increase bone density exacerbating the very problem they’re supposed to cure?
Well, bisphosphonates work by keeping the body from reabsorbing bone (part of the natural bone regeneration process) — so yes, they do slow down bone loss. But they do nothing to help the body rebuild new bone. In a healthy body, old bone tissue continually gets sloughed off and replaced with new, healthy tissue. Because bisphosphonates kill the cells (osteoclasts) that remove old bone, the body is forced to retain the older, damaged bone tissue. The end result is that: “Yes, your bones are technically denser, but they are also scarred, brittle, and weakened.”
As an article in The New York Times reports, “…some experts are concerned that microscopic bone cracks that result from normal wear and tear are not repaired when the bone remodeling process is suppressed. A 2001 study of beagles taking high doses of bisphosphonates found an accumulation of microscopic damage.” And of course, this means that bone damage from taking the drugs extends throughout the body — not just to the thigh and jaw.
Here’s yet another case where the medical establishment’s proclivity to suppress symptoms rather than deal with the actual cause of the problem seems to have backfired — no surprise.
To learn more about how to naturally reverse aging, visit our Anti-Aging Program for step-by-step instructions.